Hypervitaminosis (aka "supervitaminosis") is poisoning due to a person absorbing too much of a particular vitamin into his or her body. This typically occurs because a person overdoses on vitamin supplements; it's particularly a problem with fat-soluble vitamins because water-soluble vitamins (like vitamin C) are more easily eliminated by the body. Different symptoms result from different vitamins.

For example:

  • Hypervitaminosis A is poisoning from too much vitamin A. Symptoms of chronic vitamin A toxicity include irritability, fatigue, changes in the skin, hair loss, bone pain and bone swelling, headache, and abdominal discomfort. Symptoms of acute poisoning include severe headache, double vision and swelling of the brain; the poisoning may very much resemble the symptoms of a brain tumor. This most often happens in infants and young children; the toxicity threshold for an infant is 300,000 units of vitamin A. The treatment for this is to remove the source of the vitamin, and to give other medications according to the symptoms.

  • Hypervitaminosis D is caused by absorbing too much vitamin D. Symptoms include headache, weakness, dehydration, disturbed digestion, increased blood pressure, enlarged liver, and the calcification of certain tissues. This type of poisoning generally causes too much calcium in the blood (hypercalcemia) and many of the symptoms are the result of that. People suffering from hypervitaminosis D are generally given intravenous fluids and substances like serum creatine and frusemide to reduce the levels of vitamin D and calcium in the bloodstream.

Although iron is a mineral rather than a vitamin, it can also be quite toxic. A few iron pills can be deadly to an infant or small child. There are over 3,500 cases of iron poisoning in the the U.S. alone each year. Acute iron poisoning initially causes irritation and ulceration of the stomach lining. Once the blood gets loaded with the excess iron, it causes widespread damage to the heart, kidneys, liver, brain, and lungs. The treatment for iron poisoning is to give the victim a chelation agent intravenously.

See the entry for hemochromatosis for symptoms of chronic iron poisoning.


This is partly based on work I did for the science dictionary at http://biotech.icmb.utexas.edu/

Log in or registerto write something here or to contact authors.